Maine, 2017

Coastal Flood in Maine, May 25 to 26, 2017

May 25 to 26, 2017 · NWS GYX · 2 events in 2 counties and zones

A weak area of low pressure slowly intensified as it moved toward Nantucket Island on the evening of May 25th. Ahead of the system, an east-northeasterly wind of 30 to 35 knots developed over the coastal waters, before diminishing near the time of high tide.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A weak area of low pressure slowly intensified as it moved toward Nantucket Island on the evening of May 25th. Ahead of the system, an east-northeasterly wind of 30 to 35 knots developed over the coastal waters, before diminishing near the time of high tide. This coastal flood event coincided with the day before the highest tide of the year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 25, 8:47 PM EST, 39 minutes earlier.

Area forecast discussion, May 25, 8:47 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Gray ME
947 PM EDT Thu May 25 2017

.SYNOPSIS...
A broad area of low pressure from the Ohio Valley through the
mid Atlantic coast will slowly lift northeast tonight...reaching
Cape Cod by Friday morning. Low pressure will continue
northeast into the maritimes through Friday night. Weak high
pressure will build over the area on Saturday and will shift
offshore on Sunday. Weak low pressure over the eastern Great
Lakes will lift north into western Quebec Sunday night and will
drive a cold front toward the region on Monday. The front will
slowly cross the area Late Monday night and Tuesday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Update...
Getting a few reports of high, gusty winds. Have increased wind
forecast for the overnight hours, especially through 06Z where
best wind fields will be in place from the northeast.

Otherwise, have updated the forecast based on current
conditions and latest set of mesoscale models. Rain continues to
spread north and east, however it remains fairly light and
fragmented in most areas. Heaviest precipitation remains over
Upstate New York well to our west. However, satellite imagery
continues to show a large plume of moisture forming off the Mid
Atlantic coastline and moving quickly to the north. Mesoscale
models have this heavier precipitation arriving from south to
north within the 06Z and 12Z time frame.

Have made minor adjustments to pops and temperatures for the
next 6 hours. Areas of light rain will continue with downsloping
over the northern Connecticut River Valley.

Prev Disc...
Higher pressure and easterly winds have kept much
rain from intruding into northern New England by retarding the
advancement of precipitation into Maine and northern and central
NH until the last couple of hours. The flow has intensified
along the coast as the pressure gradient increases/low pressure
nears. Temperatures have been kept down in this marine airmass
while northern sections were able to break out into the 60s.

CAM models have been correct in showing a weakness this
afternoon in precipitation fields over NH and especially Maine
as energy diverges both towards northern NY State as well as
offshore. We'll see a break in most shower activity more or
less this afternoon and evening...however there will be widely
scattered showers still around...mainly over the mountains.
Around midnight a stronger short wave associated with this
system will pivot into the area and precipitation will increase
both in intensity and areal coverage. This is when we will see
the bulk of the 1-2 inches with this event. We'll see some heavy
downpours for the overnight period into Friday morning.

Winds are picking up as mixing deepens today and expect ESE
winds to gust to 25 kt through the night. Continued with
drizzle tonight mainly in between the two systems as the onshore
flow intensifies. Lows will be in the upper 40s to around 50.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
After the heavier rain expected during the morning
hours...precipitation tapers off to showers by Friday afternoon.
Again the heavier rain will be along the coast with some
enhancement over terrain. The long duration of this event should
preclude any flooding issues but poor drainage areas may see
some brief issues in heavier rainfall that occurs through
tomorrow. Expect temperatures to warm only about 5-10 degrees
from overnight lows tonight to highs Friday. Tomorrow night
clouds will begin to decrease across the region. The upper low
will be engulfed in another circulation south of Greenland while
the surface cyclone fills. Overnight lows Friday night will
drop farther in a drier airmass with lows in the 40s most
locations and perhaps up to 50 degrees in warm spots.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Mean long wave trof position will remain over the Great Lakes, this
will mean a general cool wet pattern can be expect for the
outlook period with a few dry periods between systems.

Starting with Saturday, the system that exits into the maritimes
allows weak high pres over the area and a drier north to
northwest flow to develop for Saturday into Sunday with cool
temps. By late Sunday into Monday, the next short wave that
rotates around the base of the Great Lakes trof then moves
northeast bringing another period of wet weather with a
developing onshore flow that keeps temps cool. With the mean
upper trof remaining over the Great Lakes through mid week a
continue unstable southwest flow with embedded short waves with
keep unsettled conditions through Wednesday. It appears we may
finally get rid of the onshore flow by midweek so temps may
actually get back to near normal high temps reaching into the
70s.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Short Term...IFR/LIFR ceilings developing today and persisting
through tomorrow. ESE winds will gust to 25 kts most terminals
through tomorrow. Early on LLWS will affect HIE and LEB tonight.
Drizzle and fog will affect most TAF sites outside of HIE and
LEB tonight before the moderate to heavy rain arrives.

Long Term...Winds and seas generally light.  No flags.

&&

.MARINE...
Short Term...Continuing SCAs through Friday afternoon. At that
point we may need a SCA just for high seas for the outer waters.

Long Term...Conditions become VFR Sat into Sun before returning to
MVFR conditions for Sun night and Monday and possibly through
midweek in scattered showers.

&&

.TIDES/COASTAL FLOODING...
Highest astronomical tides of the year on tap for tonight and
Friday night. A Coastal Flood Advisory remains in place the
Midcoast region of Maine.

The astronomical tide in Portland is 11.8 feet near midnight
tonight. Expect around a foot of storm surge overnight. Flood
stage in Portland is 12 feet and a storm tide will likely be
near 13. Areas of flooding are expected with pockets of
moderate flooding. Have therefore upgraded the Coastal Flood
Advisories from Portland south to warnings.

We may need a Coastal Flood Statement for the tide tomorrow
night despite the absence of an onshore wind as astronomical
tides will be at the flood stage of 12.0 feet in Portland.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Coastal Flood Advisory until 1 AM EDT Friday for MEZ025>028.
     Coastal Flood Warning until 1 AM EDT Friday for MEZ023-024.
NH...Coastal Flood Warning until 1 AM EDT Friday for NHZ014.
MARINE...Small Craft Advisory until 8 PM EDT Friday for ANZ150>154.

&&

NEAR TERM...Cannon
SHORT TERM...Cannon
Hazardous weather outlook, May 25, 8:46 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
946 PM EDT Thu May 25 2017

MEZ025>028-270200-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
946 PM EDT Thu May 25 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT FRIDAY...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

High astronomical tides are expected through the holiday weekend.
Potential for coastal flooding may exist Friday night as low
pressure moves through the Gulf of Maine.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007>009-012>014-018>022-NHZ001>013-015-270200-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
946 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-270200-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
946 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No spotter activation.

MEZ023-024-NHZ014-270200-
Coastal York-Coastal Cumberland-Coastal Rockingham-
946 PM EDT Thu May 25 2017

...COASTAL FLOOD WARNING IN EFFECT UNTIL 1 AM EDT FRIDAY...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

High astronomical tides are expected through the holiday weekend.
Potential for coastal flooding may exist Friday night as low
pressure moves through the Gulf of Maine.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 coastal flood. Local standard time, as filed.

Coastal Flood, Coastal York

When
May 25, 9:26 PM EST to May 26, 12:00 AM EST
Where
Coastal York forecast zone
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

One of the highest astronomical tides of the year (11.80 ft.), combined with a 1.16 storm surge to reach a 12.96 foot storm tide (Portland flood stage 12.0 MLLW), during the late evening hours. This tide was the 16th highest tide ever for Portland Harbor since records began in 1912. The tide remained above flood stage for a full 130 minutes and near shore waves grew to around 9 feet with a period of 8 seconds near the time of high tide. Minor flooding occurred along Granite point road in Biddeford six to 12 inches deep with one cottage surrounded by flood waters.

Coastal Flood, Coastal Cumberland

When
May 25, 9:26 PM EST to 11:36 PM EST
Where
Coastal Cumberland forecast zone
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

One of the highest astronomical tides of the year (11.80 ft.), combined with a 1.16 storm surge to reach a 12.96 foot storm tide (Portland flood stage 12.0 MLLW), during the late evening hours. This tide was the 16th highest tide ever for Portland Harbor since records began in 1912. The tide remained above flood stage for a full 130 minutes and near shore waves grew to around 9 feet with a period of 8 seconds near the time of high tide. In Portland , parking lots along piers flooded cars to the height of the bumpers on cars.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702106, 702110.